Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS Newport/Morehead City, NC

January 14, 2006Greene County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 14, 2006, 1:21 AM EST for Greene County, Lenoir County, North Carolina. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 14, 2006, 1:21 AM EST (06:21 UTC)
Expired
Jan 14, 2006, 1:45 AM EST
In force
24 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Greene County, NC, Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 14, 1:30 AM ESTTSTM WND DMGLa Grange, NCLARGE TREE DOWN JUST WEST OF LA GRANGE
Jan 14, 1:50 AM ESTTORNADOSnow Hill, NCDAMAGE TO 7 STRUCTURES IN THE SHADY GROVE CHURCH AREA. UNABLE TO DETERMINE EXTENT OF DAMAGE AT THIS TIME.
Jan 14, 1:50 AM ESTTORNADOSnow Hill, NCPOSSIBLE TORNADO NEAR SNOW HILL...TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 11:45 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2006-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 140621
SVRMHX
NCC079-107-140645-
/O.NEW.KMHX.SV.W.0004.060114T0621Z-060114T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
121 AM EST SAT JAN 14 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENOIR COUNTY IN EASTERN NORTH CAROLINA
  GREENE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 145 AM EST

* AT 117 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES WEST OF JASON TO 8 MILES SOUTHWEST OF MOSS
  HILL TO 18 MILES SOUTHWEST OF PINK HILL...OR ALONG A LINE EXTENDING
  FROM ELROY TO 13 MILES SOUTH OF LA GRANGE TO 8 MILES SOUTH OF
  KENANSVILLE...AND MOVING NORTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PINK HILL AROUND 130 AM EST...
  SNOW HILL AROUND 135 AM EST...
  MAURY AROUND 140 AM EST...
  HOOKERTON AROUND 145 AM EST...

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3544 7793 3515 7783 3494 7781 3527 7744
      3559 7757 3569 7771

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 8:00 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 13, 8:00 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
800 PM EST FRI JAN 13 2006

.SHORT TERM...CONVECTIVE COVERAGE BECOMING A BIT MORE WIDESPREAD AS
LIFT INCREASES AHEAD OF APPROACHING SFC FRONT AND UPPER TROF. LOW
LVL SRLY INFLOW ALSO INCREASING WHICH SHOULD HELP PUSH PWATS HIER
ALONG THE COAST. CELLS APPROACHING COAST STILL LOSING A BIT OF THEIR
INTENSITY AS THEY PASS OVER THE COOLER SHELF WATERS WHILE ACTIVITY
OVER THE GULF STREAM IS REALLY BEGINNING TO LIGHT UP. EVENING RAOB
SHOWS MAINLY UNIDIRECTIONAL FLOW ABOVE THE BOUNDARY LAYER AND RECENT
RUNS OF RUC ALSO INDICATING A MORE UNIFORM PROFILE WRT DIRECTION IN
THE NEXT FEW HOURS. SOME SPEED SHEAR INDICATED BUT NOT AS MUCH AS
FORECAST BY RUC. THINK GREATEST THREAT FOR SEVERE WEATHER LIKELY
CONFINED TO NEAR COASTAL SECTIONS LATE THIS EVENING BUT COOLER AIR
OVERLYING SHELF WATERS ALSO TRYING TO DEVELOP A LOW LVL INVERSION AS
NOTED IN RAOB. THIS MAY LIMIT POTENTIAL AS FULL FORCE OF WINDS MAY
NOT BE ABLE TO MIX TO THE SFC LATE THIS EVENING. STILL WOULD NOT
RULE OUT ISOLATED SEVERE GIVEN FORECAST WINDS IMMEDIATELY ABOVE THE
BOUNDARY LAYER. WILL NOT PLAN A FLOW BLOWN UPDATE BUT WILL FRESHEN
UP GRIDS WITH CURRENT TRENDS.

&&

.AVIATION...STILL MAINLY VFR BUT WITH PERIODS OF MVFR IN SHOWERS AND
TSTMS THIS EVENING. AS TSTMS BECOME MORE NUMEROUS WILL SEE MORE
WIDESPREAD MVFR CONDITIONS WITH SOME BRIEF POCKETS OF IFR POSSIBLE.

&&

.MARINE...WINDS STARTING TO INCREASE WITH BUOY 41025 BUSTING TO NEAR
30 KTS NOW. WHILE SOME OF THIS MAY BE CONVECTIVE GRADIENT WINDS
SHOULD ALSO PICK UP. WILL SEE CORRESPONDING INCREASE IN SEAS LATE
TONIGHT THEN A SWITCH TO WESTERLY WINDS. PRES RISES WELL TO THE WEST
WOULD TEND TO INDICATE QUITE STRONG WINDS BEHIND THE FRONT THAT WILL
MOVE THROUGH THE REGION LATE TONIGHT/EARLY SAT MRNG. WINDS FOR SAT
MAY BE A BIT STRONGER THAN WE CURRENTLY HAVE BUT BY AFTN WILL
DECREASE BEFORE UPPER LOW AND ASCD COLD AIR ADVECTION BRINGS ANOTHER
SURGE AND STRONGER WINDS BY LATE SAT NIGHT INTO SUN. FOR NOW WILL
PLAN ONLY MINOR CHANGES TO GOING FORECAST TO ACCOUNT FOR TRENDS IN
WINDS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...GALE WARNING FOR AMZ152-154-156-158 FROM 10 PM FRIDAY TO 7 AM
     SATURDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ130-135 FROM 10 PM FRIDAY TO 10 AM
     SATURDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ150 FROM 10 PM FRIDAY TO 7 PM
     MONDAY.
&&

MLF
Hazardous weather outlook, Jan 13, 2:38 AM EST, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
238 AM EST FRI JAN 13 2006

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-140745-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
238 AM EST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS EXPECTED EARLY THIS MORNING...VISIBILITIES AT
TIMES WILL BE REDUCED TO 1/4 MILE.

A STRONG COLD FRONT WILL CROSS THE REGION LATE TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT TONIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE
PRIMARY THREAT. LARGE HAIL AND ISOLATED TORNADOES CAN NOT BE RULED
OUT. IT APPEARS THE BEST THREAT FOR SEVERE WEATHER WILL OCCUR
BETWEEN 9 PM AND 5 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

RF

In the hours before

Special weather statement, Jan 14, 1:00 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
100 AM EST SAT JAN 14 2006

NCZ044-079-090>093-098-140700-
DUPLIN-JONES-LENOIR-GREENE-CRAVEN-ONSLOW-PITT-
100 AM EST SAT JAN 14 2006

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PITT...
GREENE...LENOIR...JONES AND DUPLIN COUNTIES UNTIL 200 AM EST...

AT 100 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES NORTH
OF WARSAW TO 31 MILES SOUTHWEST OF WALLACE...OR FROM 6 MILES
SOUTHWEST OF MAR-MAC TO 23 MILES WEST OF WRIGHTSBORO...MOVING
NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WALLACE AT
110 AM EST...LA GRANGE AT 125 AM EST...BEULAVILLE AT 130 AM EST...
SNOW HILL AT 135 AM EST...KINSTON AT 140 AM EST. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE GREENVILLE...JACKSONVILLE...
KENANSVILLE AND TRENTON.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EST SATURDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 10:44 PM ESTSpecial Marine WarningMHX61 min
Jan 14, 12:49 AM ESTSevere Thunderstorm WarningMHXDuplin41 min
Jan 14, 1:34 AM ESTTornado WarningMHXGreene, Pitt26 min
Jan 14, 1:59 AM ESTSevere Thunderstorm WarningMHXBeaufort, Martin31 min
Jan 14, 2:12 AM ESTTornado WarningMHXCraven, Jones33 min
Jan 14, 2:23 AM ESTSpecial Marine WarningMHX67 min
Jan 14, 3:18 AM ESTSpecial Marine WarningMHX42 min
Jan 14, 3:46 AM ESTSevere Thunderstorm WarningMHX29 min
Jan 14, 3:58 AM ESTSpecial Marine WarningMHX62 min
Jan 14, 4:10 AM ESTSevere Thunderstorm WarningMHX50 min
Jan 14, 4:11 PM ESTWind AdvisoryMHX24 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.